Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

May 22, 2011Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2011, 7:05 PM EDT for Bedford County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 7:05 PM EDT (23:05 UTC)
Expired
May 22, 2011, 7:36 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 78 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:07 PM EDTHAIL 0.55 Sw Bedford City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS51 KRNK 222305
SVRRNK
VAC019-230000-
/O.NEW.KRNK.SV.W.0155.110522T2305Z-110523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 800 PM EDT.

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF HUDDLESTON...OR 6 MILES NORTH OF MONETA...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUDDLESTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3727 7931 3724 7933 3709 7942 3725 7969
      3732 7967 3729 7931
TIME...MOT...LOC 2305Z 293DEG 10KT 3727 7961

$$

16
1 follow-up statement
897 
WWUS51 KRNK 222336
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT SUN MAY 22 2011

VAC019-222346-
/O.CAN.KRNK.SV.W.0155.000000T0000Z-110523T0000Z/
BEDFORD VA-
736 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3727 7931 3724 7933 3709 7942 3725 7969
      3732 7967 3729 7931
TIME...MOT...LOC 2336Z 293DEG 10KT 3724 7951

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:52 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 22, 5:52 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT SUN MAY 22 2011

.SYNOPSIS...
LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT
TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS.
THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY
MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE
SOUTHERN PLAINS.

&&

.NEAR TERM /THROUGH MONDAY/...
SVR TSTM WATCH 333 IN EFFECT UNTIL 11 PM FOR THE WRN SECTIONS OF
THE CWA. EXPECT COMPLEX OF STORMS ACROSS E TN/E KY TO MAKE IT INTO
SE WV/SW VA/NW NC INTO THIS EVENING WITH POTENTIAL FOR ISOLATED
WIND DAMAGE OR LARGE HAIL. AS THE EVENING
PROGRESSESS...INSTABILITY WEAKENS AND STORMS SHOULD WEAKEN BY MIDNIGHT.

PREVIOUS DISCUSSION...
AIR MASS HAS BECOME WARM...HUMID AND UNSTABLE WITH FORECAST AREA
NOW IN THE WARM SECTOR. LITTLE TO TRIGGER THUNDERSTORMS THIS
AFTERNOON BUT EXPECT COMPLEX OF STORMS MOVING THROUGH KENTUCKY AND
TENNESSEE WILL REACH THE FORECAST AREA THIS EVENING. LAST FEW RUNS
OF THE HRRR AND LOCAL WRF BRING THE SHOWERS AND THUNDERSTORMS FROM
WEST TO EAST ACROSS THE COUNTY WARNING AREA BETWEEN AROUND 23Z/7PM
AND 04Z/MIDNIGHT.

SURFACE DEW POINTS CONTINUE TO RISE IN ALL BUT THE HIGHEST
ELEVATIONS. COMBINED WITH LIGHT SOUTHWEST WINDS AND CLOUD COVER
THERE WILL ONLY BE A SMALL DROP IN TEMPERATURES OVERNIGHT. TRENDED
LOWS TOWARD THE MILDER MET GUIDANCE.

A SECOND CLUSTER OF STORMS MAY BE APPROACHING THE WESTERN COUNTY
WARNING AREA MONDAY MORNING...BUT MODELS NOT AS CONSISTENT WITH
THIS SOLUTION. STILL KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY.
WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE
BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE
MORNING...ESPECIALLY WEST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
EXPECT SCATTERED TO BROKEN STRATOCUMULUS THROUGH 00Z WITH ISOLATED
THUNDERSTORMS. CHANCE OF STORMS AT ANY INDIVIDUAL AIRPORT IS TOO
LOW BEFORE 00Z TO ADD TO THE TAFS AT THIS TIME.

A WARM FRONT HAS MOVED THROUGH TE MID ATLANTIC REGION LEAVING THE
AREA IN A HUMID UNSTABLE AIR MASS. A COMPLEX OF THUNDERSTORMS OVER
WESTERN TENNESSEE AT 18Z IS EXPECTED TO MOVE NORTHEAST INTO THE
FORECAST AREA...REACHING BLF AND LWB AROUND 23Z AND LYH AND DAN
AROUND 03Z. HRRR AND LOCAL WRF WERE VERY SIMILAR IN THE TIMING OF
THE PRECIPITATION. USED THIS GUIDANCE TO ADD THUNDERSTORMS INTO
THE TAFS. HAD KEPT CONDITIONS MVFR IN THE TAFS WITH THE
THUNDERSTORMS BUT BRIEF PERIODS OF HEAVY RAIN AND IFR CEILINGS AND
VISIBILITIES ARE POSSIBLE WITH ANY OF THE STRONGER STORMS.

SURFACE DEW POINTS WILL REMAIN IN THE 60S OVERNIGHT AND ANY
LOCATIONS THAT HAVE RAIN IN THE EVENING WILL LIKELY HAVE FOG JUST
AFTER THE RAIN ENDS. HAVE ADDED MVFR FOG TO THE TAFS SINCE RAIN IS
EXPECTED.

MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY.
SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING
INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE
STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON.
CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN
THE TAFS BEFORE 18Z MONDAY.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
Hazardous weather outlook, May 22, 5:58 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT SUN MAY 22 2011

NCZ001-002-018-019-VAZ007-009>013-015-016-WVZ042>045-232200-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
558 PM EDT SUN MAY 22 2011

...SEVERE THUNDERSTORM WATCH 333 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-020-VAZ014-017>020-022>024-032>035-043>047-058-059-232200-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
558 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR INTO THIS
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER MONDAY INTO MONDAY
NIGHT. DAMAGING WINDS ARE THE GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 22, 5:33 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT SUN MAY 22 2011

VAZ034-222230-
BEDFORD VA-
533 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 529 PM EDT...A SLOW MOVING THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING EAST AT 5 MPH.

THIS STORM MAY PRODUCE PEA-SIZED HAIL. PROLONGED PERIODS OF HEAVY
RAIN ARE ALSO EXPECTED FROM THIS STORM...AND MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STEWARTSVILLE AROUND 550 PM.

LAT...LON 3733 7969 3721 7973 3725 7985 3727 7985
      3730 7984 3732 7985 3732 7984 3733 7982

16
Local storm report, May 22, 6:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NNE SUGAR GROVE       36.33N 81.76W
05/22/2011  E0.50 INCH       WATAUGA            NC   FIRE DEPT/RESCUE

            DIME SIZED HAIL AND 40 TO 50 MPH WIND GUST IN ZIONVILLE.

0620 PM     HAIL             ENE STEWARTSVILLE       37.27N 79.79W
05/22/2011  E0.88 INCH       BEDFORD            VA   TRAINED SPOTTER

&&

WHP
Special weather statement, May 22, 7:00 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SUN MAY 22 2011

VAZ034-230000-
BEDFORD VA-
700 PM EDT SUN MAY 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MONETA...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BEDFORD COUNTY.

LAT...LON 3729 7945 3717 7949 3725 7969 3730 7967

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:33 PM EDTSpecial Weather StatementRNKCity of Roanoke57 min
May 22, 5:46 PM EDTSevere Thunderstorm WarningRNKBedford44 min
May 22, 5:58 PM EDTFlash Flood WarningRNKBedford2 hr
May 22, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson43 min
May 22, 7:00 PM EDTSpecial Weather StatementRNKBedford60 min
May 22, 7:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.